Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 79, NWS Tallahassee, FL

May 25, 2014Calhoun County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 25, 2014, 4:15 PM CDT for Calhoun County, Florida. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2014, 4:15 PM CDT (21:15 UTC)
Expired
May 25, 2014, 4:45 PM CDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Calhoun County, FL

The radar

The Tallahassee radar (KTLH), 70 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 4:20 PM CDTHAIL 0.752 Nw Blountstown Airpor, FLFELL FOR 3 MINUTES NEAR HAYES SUBDIVISION RD AND HWY 71 NEAR BLOUNTSTOWN.
May 25, 4:20 PM CDTHAIL 1.753 Wnw Blountstown, FLPUBLIC REPORT ON SOCIAL MEDIA OF GOLF BALL SIZE HAIL AT A HORSE SHOW NEAR BLOUNTSTOWN. SOME TRUCKS AT THE SHOW ALSO GOT STUCK IN THE MUD. NO INJURIES TO ANY ANIMALS OR PEOPLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS52 KTAE 252115
SVRTAE
FLC013-252145-
/O.NEW.KTAE.SV.W.0079.140525T2115Z-140525T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
415 PM CDT SUN MAY 25 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF BLOUNTSTOWN...

* UNTIL 445 PM CDT

* AT 414 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BLOUNTSTOWN...OR NEAR KENNYS MILL...AND MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DURHAM AND NETTLE RIDGE BY 425 PM CDT...
  CLARKSVILLE BY 435 PM CDT...
  RED OAK BY 440 PM CDT...
  BLOUNTSTOWN AIRPORT...CHIPOLA AND MACEDONIA BY 445 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3057 8505 3044 8499 3042 8504 3041 8502
      3040 8503 3039 8502 3037 8504 3036 8503
      3034 8505 3033 8505 3030 8511 3046 8525
TIME...MOT...LOC 2116Z 154DEG 6KT 3044 8509

$$

18-WOOL
1 follow-up statement
318 
WWUS52 KTAE 252131
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
431 PM CDT SUN MAY 25 2014

FLC013-252145-
/O.CON.KTAE.SV.W.0079.000000T0000Z-140525T2145Z/
CALHOUN FL-
431 PM CDT SUN MAY 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DURHAM...OR NEAR BLOUNTSTOWN...MOVING NORTHWEST AT 5
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLARKSVILLE...RED OAK...BLOUNTSTOWN AIRPORT...MACEDONIA AND CHIPOLA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

&&

LAT...LON 3042 8504 3037 8504 3046 8525 3057 8505
TIME...MOT...LOC 2131Z 154DEG 6KT 3046 8510

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:42 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 25, 1:42 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM EDT Sun May 25 2014

.Near Term [Through Tonight]...
Afternoon thunderstorms activity will continue into the evening as
the Gulf and Atlantic seabreezes interact with various outflow
boundaries to generate convection. Still appears that a few storms
could be strong to severe with damaging wind gusts being the most
likely hazard. The activity is still expected to migrate towards the
I-75 corridor during the evening hours before ending around
midnight. Thereafter, a fair night is expected across the region.

.Short Term [Monday Through Tuesday Night]...
A similar pattern is anticipated on Monday with scattered showers
and thunderstorms developing in the afternoon across primarily the
eastern portions of the region as the mid level ridge remains
centered across Central Mississippi/Alabama. Most of the guidance
suggests the storms should be centered along or east of the I-75
corridor.

By Tuesday, the mid level ridge will shift a little further
eastward, which should result in a little less storm coverage.
However, the ridge should not completely suppress afternoon
thunderstorm activity.

Temperatures throughout the short term period will continue to be
warmer than climatology. The model guidance seems to be a little
on the cool side right now, so generally went a couple degrees
above the MOS guidance.

.Long Term [Wednesday Through Sunday]...
Ridging across the Southeast will begin to breakdown by Thursday
resulting in an increase in storm coverage during the afternoon
hours. An upper low across the far western Gulf will shift
eastward throughout the latter part of the week before weakening.
The combination of this feature nearing the region and trough
sliding off the Eastern CONUS by Friday may result in a further
increase in storm chances heading into the weekend. Temperatures
throughout the long term period will continue to be 2 to 4 degree
above climatology, particularly early in the period when rain
chances will be less.

&&

.Aviation...
[Through 18Z Monday] Convection may impact terminals during the
late afternoon and early evening hours, with gusty winds possible.
Activity should diminish after 03Z with a little MVFR visibility
then possible around sunrise. Otherwise, VFR conditions are
expected to prevail.

&&

.Marine...
High pressure near or over the marine area will keep winds and
seas low through the period. The only increase will be near the
coast each afternoon with the sea breeze.

&&

.Fire Weather...
Low-level moisture should continue to increase through the forecast
period, with RH staying above critical thresholds. Therefore, no red
flag conditions are expected.

&&

.Hydrology...
While scattered shower and thunderstorm activity is expected each
day this week, widespread heavy rainfall is not anticipated. As a
result, expect little or no impact to area rivers which continue
to recede.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   69  93  68  91  68 /  30  20  10  20  10
Panama City   73  90  73  85  71 /  10  10  10  10  10
Dothan        70  92  70  92  70 /  30  20  10  10  10
Albany        70  93  69  93  69 /  40  40  30  20  10
Valdosta      67  92  68  91  67 /  50  40  30  20  10
Cross City    67  93  67  90  67 /  40  20  10  20  10
Apalachicola  73  88  71  83  69 /  10  10  10  10  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...CAMP
SHORT TERM...GODSEY
LONG TERM...GODSEY
AVIATION...CAMP
MARINE...GODSEY
FIRE WEATHER...CAMP
HYDROLOGY...GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:11 PM CDTSevere Thunderstorm WarningTAELiberty34 min
May 25, 3:34 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty41 min
May 25, 3:47 PM CDTSevere Thunderstorm WarningTAEWalton43 min
May 25, 4:28 PM CDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor32 min
May 25, 5:02 PM CDTSevere Thunderstorm WarningTAECalhoun, Jackson43 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.